There are no reports of deaths in the United States or Europe associated with Tamiflu.
"Based on the information we have right now, we cannot say definitively there is a causal relation between the drug and the children's death," Dr Murray Lumpkin, deputy commissioner of the US Food and Drug Administration, said on Thursday.
The Japanese deaths were detailed in papers released in advance of an FDA advisory committee meeting on Friday.
An update by FDA staff also includes reports of 32 "neuropsychiatric events" associated with Tamiflu, all but one experienced by Japanese patients. Those cases included delirium, hallucinations, convulsions and encephalitis.
"Clearly, any time you get a report of a death or a serious occurrence, you want to look into it," Lumpkin said.
He added, however: "Based on the information we have right now, we cannot say definitively there is a causal relation between the drug and the children's death."
The FDA sought and received more information from the Swiss pharmaceutical company Roche Holding AG, which makes Tamiflu, and from Japanese health authorities.
"Based on the information we have right now, we cannot say definitively there is a causal relation between the drug and the children's death"
US Food and Drug Administration
It has not issued any any warnings or initiated any other action, spokeswoman Susan Bro said.
Lumpkin said "millions and millions" of patients have safely used the drug to treat the flu.
Complicating the issue is that many of the Japanese death and adverse reaction reports list symptoms commonly associated with the flu, he said.
"It is very difficult, when the underlying disease causes what it is being reported, to figure out: Is it the underlying disease? Is it the drug?" said Lumpkin.
A Roche spokesman did not immediately return an e-mail message seeking comment. Roche has supplied the FDA with two additional studies it commissioned that evaluated the safety of Tamiflu in pediatric patients.
Japan's Health Ministry warned last week that Tamiflu may induce "strange behaviour" after reporting that two teenage boys died shortly after taking the medicine.
Cases of humans contracting the
H5N1 virus are being reported
"Roche has carefully reviewed these events and has concluded that a causal link cannot be established," the company said in a statement released on Monday.
However, the Japanese distributor of the Roche-patented drug told health officials it could not rule out a link between Tamiflu and the deaths. Tamiflu is extensively used to treat children in Japan, according to the FDA.
The US labelling for Tamiflu lists nausea and vomiting as its most serious side effects.
Its labelling in Japan includes any adverse effects that have been reported - including impaired consciousness, abnormal behaviour and hallucinations - regardless of whether they can be attributed to the drug, according to Roche.
Tamiflu is one of the few drugs believed effective in treating bird flu, which health officials fear could spark a pandemic should it mutate into a form easily passed from human to human.